About five months ago, I twisted in a rather unusual way and felt a sharp, tearing sensation in my abdomen.
Nothing more happened for a couple of weeks and then a low ache started about two inches on the right side of my navel. It moved down a little and my back felt a little tender too. Some days it was more apparent than others.
I thought I had strained a muscle, had an ultra-sound, but this showed nothing untoward. Every day now I am presented with this dull pain, not if I sit or stand, or take it easy, but if I exercise, ie walking (not swimming incidentally) it becomes very apparent.
I can 'block' it a little with Voltarol tablets, an anti-inflammatory, but I am constantly aware it is there. I live on a Greek island and the doctor has examined my abdomen and cannot feel a hernia, but could I have torn something?
And I believe some hernias are not able to be felt in any case. Should I take myself to the hospital on the mainland for a more indepth scan/examination? I think it has been going on too long for a mere muscle strain, and would a muscle tear heal itself in any case? I am a female, aged 72.
I think if it were appendicitis, it would have presented more symptoms by now? Thank you for any light you can shed on this problem. I do take half a 1 mg of Lorazepam daily, but have done for almost two years, so I don't think the pain is caused by medication, though I do know right-sided navel pain can be attributed to this.
This abdominal pain you described on your right hand side could well still be arising from a muscular injury.
Yes, it takes about 4 to 8 weeks for significant muscle sprain to heal, and the initial injury happened 5 months ago. Could it be that there was a repeated injury - re-injury? A Muscle knotting could result following the first injury, causing pain when walking and in those positions and circumstances you are experiencing it.
It is also the right thing not to think only along the lines of muscle injury. Was the ultrasound scan you had done a scan of your abdominal wall muscle (a musculoskeletal view) or of the abdominal cavity?
If this pain persists, it surely would be the right thing to see your doctor again, have some blood works and perhaps a more detailed scanning of your abdominal wall as well as cavity to exclude potentially serious causes, though nothing in the story you posted here would suggest such. A CT or MRI may become necessary, depending on what your doctor finds on a detailed re-examination.
Again, you are right - it is very very unlikely that this "chronic abdominal pain" is caused by the Lorazepam you take. If anything, it should help relax the muscles, if this pain is of a muscular origin.
I hope you get to be bottom of this pain and get relieve soonest, Carol.
Dr Omatseye Edema MD MRCGP CCFP MSc DRCOG
Family Physician, Emergency Medicine Practitioner and WebMD
Get regular top medical information on a wide range relevant of health issues. Subscribe to our Newsletter here.
Join in and write your own page! It's easy to do. How? Simply click here to return to Abdominal Pain Forum.